This is my first time asking for help online, as I would usually take any concerns straight to my psychiatrist. But I'm a little hesitant to speak to anyone about this face-to-face until I get an opinion anonymously.
I have been diagnosed with a schizoaffective disorder (with Bipolar II as the mood disorder) and have been very compliant with all psychotherapy and medication requirements over the last 10 years.
My medication is still altered quite regularly, but my doctor & psychiatrist have helped me to stop taking anti-psychotics (6 years on them, currently >1 year off) and I've managed quite well without them. I do have occasional psychotic episodes, but the duration and severity has decreased drastically, to a point where I feel I'm able to manage them in everyday life. I have never been a danger to myself or others during episodes, except on one occasion a few years ago when I lost control of a vehicle, and I haven't driven since.
I have also been allowed to stop taking mood stabilizers for the last few months, and have replaced them with Omega-3 fish oil (750mg krill oil / day.)
So the only medication I am currently taking is anti-depressants, which is where my question begins… (Sorry for the lengthy intro!)
I have been taking venlafaxine for over a year and the dosage has steadily been increased, but my psychiatrist recently wanted to try adding an additional anti-depressant instead of increasing the dose further.
For 3 months, I was taking 300mg venlafaxine + 300mg bupropion. This seemed like the perfect combination and I was feeling really positive about the changes I was seeing.
However, I was taking the bupropion as a quit-smoking aid, and the medication cost would not be subsidized after the 3-month period.
So my psychiatrist said to try a different anti-depressant – 15mg mirtazapine (still continuing with 300mg venlafaxine in the morning.)
I have been taking the mirtazapine at night and have been able to fall asleep instantly (which is a very nice change) and I haven't experienced any side effects during the day.
However, since I began taking it, I have had frequent nightmares which have been extremely graphic and disturbing.
I've had my share of nightmares at other times, but these ones don't seem like regular nightmares. They are absolutely terrifying and literally seem to last for an eternity. It actually feels more like psychosis than a dream. During the nightmares, I am completely lucid and try desperately to wake myself up, but nothing works. I even have "false awakenings" where I believe I've woken up, but within a few minutes I realize I'm still trapped in that awful nightmare. I eventually wake up, drenched in sweat and finding it difficult to breathe. Some nightmares have been so horrific that I've burst out crying upon waking.
I told my psychiatrist about this after 4 weeks of taking the medication, but he said it sounds like a normal part of my condition and I should keep taking the medication.
So I have continued, and so have the nightmares. It's now been 2 months, and the nightmares are beginning to affect my waking life. Some of them seem so real that it's difficult to ignore them. I'm not a religious person, but the nightmares often involve demons who tell me I am trapped halfway between waking-life and hell. In this place, I am tortured, beaten, burned, raped, forced to inhale solids and liquids, and made to torture other prisoners. The demons taunt me and tell me they can keep me there eternally, because I cannot die and time does not exist where they are. Sometimes they let me escape, just so they can chase me and capture me again. I have tried to take control of the dreams, but there's nothing I do can change them. They are so real and intense that I'm beginning to actually believe that I've entered another plane of existence. It's only when my mind literally cannot cope with the torture anymore – when I feel myself separating from the abuse and escaping to a place in my head – that I can finally wake myself up and come back to reality. It feels so real, and some of the torture is so unimaginable that I can't believe it's coming from my own head.
I know that sounds crazy. And I know it probably is.
I want to be completely open with my psychiatrist, but I'm afraid I'll be put back on anti-psychotics if I tell him. It's not that I have an issue with taking medication, but I feel SO much more alive and healthy without the massive sedation that comes with taking anti-psychotics.
I trust in my psychiatrist's opinion and knowledge, and I have continued to take the mirtazapine despite the nightmares, but it is really getting unbearable.
My mood has also dropped since I came off the bupropion, so I don't think the mirtazapine is working as a replacement. And I feel like it's sending me backwards in terms of my schizophrenia.
How do I talk to my psychiatrist about my concerns without him just thinking I need anti-psychotics?
If it makes any difference, I'm 22 years old. I've spent almost half my life medicated for my mental health, and 99% of the time, I have done exactly as I've been told by doctors.
But I feel like I've finally been given a break to actually live my life and have enough energy to experience the world as a real, normal person. I don't want to withhold information from my psychiatrist, but I don't want to be drugged into a lifeless stupor either.
Any help will be greatly appreciated. Thanks for reading my essay!